In the more than 60+ years of taking medications, I never experienced “side effects.” But, since 2008, I have faced several serious health issues that related to “medication side effects.” I always knew there were side effects to medications. I just never bothered to check. Thinking, the doctor prescribed the medication, so it’s okay.
In a ten-year period, I took four different medications to treat conditions, which later turned into creating new conditions. After the first incident, I should have learned a lesson. Well, I didn’t.
First Incident – Humira
About ten years ago I was prescribed a weekly self-injection of the drug, Humira, to treat MY Rheumatoid Arthritis. The “risks and benefits” expert in the family was Hubby’s 83-year-old aunt. For more years than I can remember, she wouldn’t take a prescribed or over-the-county medication without researching the “risks and benefits”. A long-time RA survivor, I asked her what she thought of this drug. And Auntie said, “There are too many risks.” I listened. But, it didn’t change my mind.
During that time, I made bi-monthly visits, to the hospital for a four-hour infusion of Remicade to treat MY RA. The “benefits” of the weekly at-home injections of Humira versus a four-hour stay at the hospital outweighed, in MY mind, any “risks.”
Five years later, I was diagnosed with Breast Cancer which according to the literature and confirmed by both MY then treating oncologist and rheumatologist was due to the “side effects” of Humira.
(Thankful for the Humira medication, which significantly reduced MY pain levels. Living this new life as a Breast Cancer Survivor opened ME up to receiving and expressing Gratitude everyday for the Gift of Life.)
Second Incident – Chemotherapy
Following a lumpectomy, I was scheduled to have 12 weeks of chemotherapy. After eight treatments, I noticed “tingling and burning in both feet.” I brought this to the attention of MY oncologist.
He diagnosed the condition as peripheral neuropathy due to a side effect of chemotherapy and immediately discontinued the treatments. Peripheral neuropathy is a chronic condition that will be a part of MY life for the rest of MY life.
(I move a little slower on feet that are continuously burning, stabbing, or freezing. But, I am so appreciative for I am still able to walk. Grateful.)
Third Incident – Orencia
For two years, after the Humira was discontinued, I relied on prednisone, plaquenil and weekly injections of methroxate to treat MY rheumatoid arthritis. MY rheumatologist and oncologist researched different medications looking for one to adequately treat MY RA condition without putting ME at “risk” for a cancer recurrence. They both felt Orencia was the answer.
In late January 2010, I had the first infusion of Orencia at MY rheumatologist’s office. The second one never happened. One week later, I was hospitalized with a life-threatening case of epiglottitis. The pulmonologist who treated ME at the hospital and MY rheumatologist agreed this newly diagnosed condition was due to a side effect of Orencia.
I left the hospital with a multitude of new diagnoses: asthma, bronchitis, chronic obstructive pulmonary disease (COPD), sleep apnea, hypersensitive airways, swallowing difficulties, vocal problems, and allergies. All of these conditions are chronic and will remain with ME for the rest of MY life.
(Following such a serious and life-threatening illness, I still breathe. Thankful for God’s Grace and Mercy.)
Fourth Incident – Methotrexate
Since the Orencia was no longer an option, the prescribed medications to treat MY rheumatoid arthritis are plaquenil, prednisone, and methotrexate.
I spent seven days in the hospital in late November, including Thanksgiving Day. I was being treated for bronchitis. Because bronchitis and other upper respiratory problems had been a recurring problem since 2010, the pulmonologist performed a bronchosphy. The results showed scarring on the lungs. This newly diagnosed condition was related to a “side effect” of methotrexate. The medication was discontinued.
(Grateful for the many years, I was able to use methotrexate to reduce further joint degeneration associated with MY rheumatoid arthritis.)
With each “new side effect”, I faced a “new challenge.” And, I am grateful for each of those new challenges for I was re-directed down a new path, which re-created a better ME.
So inspired to live life to its fullest, I gladly embrace MY latest “side effect”, the “Side Effects of Kindness”. It’s AWESOME.